Alert archive / Iowa / Flash Flood Watches in 2018

Flash Flood Watch 3, NWS Des Moines, IA

June 18, 201832 counties in Iowa

NWS Des Moines, IA issued this flash flood watch at Jun 18, 2018, 3:41 PM CDT for 32 counties in Iowa. It took effect at Jun 18, 2018, 7:00 PM CDT. It was in force for 13 hr.

The area

The counties it named.

The facts

Issued
Jun 18, 2018, 3:41 PM CDT (20:41 UTC)
In effect from
Jun 18, 2018, 7:00 PM CDT
Expired
Jun 19, 2018, 8:00 AM CDT
In force
13 hr
Issued by
NWS Des Moines, IA
Flood severity
None
All 32 counties

Adair County, IA, Audubon County, IA, Black Hawk County, IA, Boone County, IA, Bremer County, IA, Butler County, IA, Calhoun County, IA, Carroll County, IA, Cass County, IA, Crawford County, IA, Dallas County, IA, Franklin County, IA, Greene County, IA, Grundy County, IA, Guthrie County, IA, Hamilton County, IA, Hardin County, IA, Humboldt County, IA, Jasper County, IA, Madison County, IA, Mahaska County, IA, Marion County, IA, Marshall County, IA, Pocahontas County, IA, Polk County, IA, Poweshiek County, IA, Sac County, IA, Story County, IA, Tama County, IA, Warren County, IA, Webster County, IA, Wright County, IA

The radar

The Des Moines radar (KDMX), 36 km from the middle of the area, began a volume at 20:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 8.7 hours before the alert went out and 233 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2018-06-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 301 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2018-06-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 84 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
301 J/kg
Mixed-layer CIN
-106 J/kg
Mixed-layer LCL
1177 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
84 m²/s²
0-3 km storm-relative helicity
66 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

676 
WGUS63 KDMX 182041
FFADMX

URGENT - IMMEDIATE BROADCAST REQUESTED
Flood Watch
National Weather Service Des Moines IA
341 PM CDT Mon Jun 18 2018

...Heavy Rainfall expected over portions of Central Iowa through
Tuesday Morning...

.Thunderstorms will continue to become more widespread across the
region. Additional thunderstorms are expected to develop overnight
with numerous storms moving across similar areas. Areas of heavy
rainfall are likely. 

IAZ023>028-033>039-044>050-057>062-070>075-190445-
/O.NEW.KDMX.FF.A.0003.180619T0000Z-180619T1800Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun-
Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene-
Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper-
Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-
Including the cities of Pocahontas, Laurens, Rolfe, Fonda, 
Gilmore City, Humboldt, Eagle Grove, Clarion, Belmond, Hampton, 
Parkersburg, Clarksville, Shell Rock, Greene, Aplington, Allison,
Dumont, Waverly, Sac City, Lake View, Odebolt, Wall Lake, 
Schaller, Early, Rockwell City, Manson, Lake City, Pomeroy, 
Fort Dodge, Webster City, Iowa Falls, Eldora, Ackley, 
Grundy Center, Reinbeck, Conrad, Dike, Wellsburg, Waterloo, 
Cedar Falls, Denison, Carroll, Jefferson, Boone, Ames, 
Marshalltown, Tama, Toledo, Traer, Dysart, Gladbrook, Audubon, 
Exira, Guthrie Center, Panora, Bayard, Casey, Perry, Waukee, 
Adel, Des Moines, Newton, Grinnell, Atlantic, Greenfield, Stuart,
Adair, Fontanelle, Winterset, Earlham, Indianola, Norwalk, 
Carlisle, Pella, Knoxville, and Oskaloosa
341 PM CDT Mon Jun 18 2018

...FLASH FLOOD WATCH IN EFFECT FROM 7 PM CDT THIS EVENING THROUGH
TUESDAY AFTERNOON...

The National Weather Service in Des Moines has issued a

* Flash Flood Watch for portions of central Iowa, north central 
  Iowa, northeast Iowa, northwest Iowa, south central Iowa, 
  southwest Iowa, and west central Iowa, including the following 
  areas, in central Iowa, Boone, Dallas, Grundy, Hamilton, 
  Hardin, Jasper, Marshall, Polk, Poweshiek, Story, Tama, and 
  Webster. In north central Iowa, Butler, Franklin, Humboldt, 
  and Wright. In northeast Iowa, Black Hawk and Bremer. In 
  northwest Iowa, Pocahontas. In south central Iowa, Madison, 
  Mahaska, Marion, and Warren. In southwest Iowa, Adair and 
  Cass. In west central Iowa, Audubon, Calhoun, Carroll, 
  Crawford, Greene, Guthrie, and Sac. 

* From 7 PM CDT this evening through Tuesday afternoon

* Rainfall amounts of 1 to 3 inches are possible through Tuesday
  morning. In addition, localized amounts over 5 inches may occur.
 
* Significant ponding and flash flooding are possible through
  Tuesday morning due to heavy rainfall. In addition, renewed
  river flooding may result Tuesday through Thursday. Be aware of
  night time flooding and water covered roads!

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flash Flood Watch means that conditions may develop that lead
to flash flooding. Flash flooding is a VERY DANGEROUS SITUATION.

You should monitor later forecasts and be prepared to take action
should Flash Flood Warnings be issued.

&&

$$
5 follow-up statements
139 
WGUS63 KDMX 190133
FFADMX

Flood Watch
National Weather Service Des Moines IA
833 PM CDT Mon Jun 18 2018

...Heavy Rainfall expected over portions of Central Iowa through
Tuesday Morning...

.Periods of thunderstorms will continue through the overnight 
hours. Heavy rainfall will be likely with these storms which may
lead to flash flooding. 

IAZ023>028-033>039-044>050-057>062-070>075-190945-
/O.CON.KDMX.FF.A.0003.000000T0000Z-180619T1800Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun-
Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene-
Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper-
Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-
Including the cities of Pocahontas, Laurens, Rolfe, Fonda, 
Gilmore City, Humboldt, Eagle Grove, Clarion, Belmond, Hampton, 
Parkersburg, Clarksville, Shell Rock, Greene, Aplington, Allison,
Dumont, Waverly, Sac City, Lake View, Odebolt, Wall Lake, 
Schaller, Early, Rockwell City, Manson, Lake City, Pomeroy, 
Fort Dodge, Webster City, Iowa Falls, Eldora, Ackley, 
Grundy Center, Reinbeck, Conrad, Dike, Wellsburg, Waterloo, 
Cedar Falls, Denison, Carroll, Jefferson, Boone, Ames, 
Marshalltown, Tama, Toledo, Traer, Dysart, Gladbrook, Audubon, 
Exira, Guthrie Center, Panora, Bayard, Casey, Perry, Waukee, 
Adel, Des Moines, Newton, Grinnell, Atlantic, Greenfield, Stuart,
Adair, Fontanelle, Winterset, Earlham, Indianola, Norwalk, 
Carlisle, Pella, Knoxville, and Oskaloosa
833 PM CDT Mon Jun 18 2018

...FLASH FLOOD WATCH REMAINS IN EFFECT THROUGH TUESDAY
AFTERNOON...

The Flash Flood Watch continues for

* Portions of central Iowa, north central Iowa, northeast Iowa, 
  northwest Iowa, south central Iowa, southwest Iowa, and west 
  central Iowa, including the following areas, in central Iowa, 
  Boone, Dallas, Grundy, Hamilton, Hardin, Jasper, Marshall, 
  Polk, Poweshiek, Story, Tama, and Webster. In north central 
  Iowa, Butler, Franklin, Humboldt, and Wright. In northeast 
  Iowa, Black Hawk and Bremer. In northwest Iowa, Pocahontas. In 
  south central Iowa, Madison, Mahaska, Marion, and Warren. In 
  southwest Iowa, Adair and Cass. In west central Iowa, Audubon, 
  Calhoun, Carroll, Crawford, Greene, Guthrie, and Sac. 

* Through Tuesday afternoon

* Rainfall amounts of 1 to 3 inches are possible through Tuesday
  morning with localized amounts over 5 inches. 

* Significant ponding and flash flooding are possible through 
  Tuesday morning due to heavy rainfall. In addition, renewed 
  river flooding may result Tuesday through Thursday. Be aware 
  of night time flooding and water covered roads! 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flash Flood Watch means that conditions may develop that lead
to flash flooding. Flash flooding is a VERY DANGEROUS SITUATION.

You should monitor later forecasts and be prepared to take action
should Flash Flood Warnings be issued.

&&

$$

FAB
002 
WGUS63 KDMX 190418
FFADMX

Flood Watch
National Weather Service Des Moines IA
1118 PM CDT Mon Jun 18 2018

...Heavy Rainfall expected over portions of Central Iowa through
Tuesday Morning...

.Periods of thunderstorms will continue through the overnight
hours. Heavy rainfall will be likely with these storms which may
lead to flash flooding. Tonight will be the first of several
nights of rounds of heavy rain producing storms which may set the
stage for additional flash flooding threats.

IAZ023>028-033>039-044>050-057>062-070>075-191230-
/O.CON.KDMX.FF.A.0003.000000T0000Z-180619T1800Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun-
Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene-
Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper-
Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-
Including the cities of Pocahontas, Laurens, Rolfe, Fonda, 
Gilmore City, Humboldt, Eagle Grove, Clarion, Belmond, Hampton, 
Parkersburg, Clarksville, Shell Rock, Greene, Aplington, Allison,
Dumont, Waverly, Sac City, Lake View, Odebolt, Wall Lake, 
Schaller, Early, Rockwell City, Manson, Lake City, Pomeroy, 
Fort Dodge, Webster City, Iowa Falls, Eldora, Ackley, 
Grundy Center, Reinbeck, Conrad, Dike, Wellsburg, Waterloo, 
Cedar Falls, Denison, Carroll, Jefferson, Boone, Ames, 
Marshalltown, Tama, Toledo, Traer, Dysart, Gladbrook, Audubon, 
Exira, Guthrie Center, Panora, Bayard, Casey, Perry, Waukee, 
Adel, Des Moines, Newton, Grinnell, Atlantic, Greenfield, Stuart,
Adair, Fontanelle, Winterset, Earlham, Indianola, Norwalk, 
Carlisle, Pella, Knoxville, and Oskaloosa
1118 PM CDT Mon Jun 18 2018

...FLASH FLOOD WATCH REMAINS IN EFFECT THROUGH TUESDAY
AFTERNOON...

The Flash Flood Watch continues for

* Portions of central Iowa, north central Iowa, northeast Iowa, 
  northwest Iowa, south central Iowa, southwest Iowa, and west 
  central Iowa, including the following areas, in central Iowa, 
  Boone, Dallas, Grundy, Hamilton, Hardin, Jasper, Marshall, 
  Polk, Poweshiek, Story, Tama, and Webster. In north central 
  Iowa, Butler, Franklin, Humboldt, and Wright. In northeast 
  Iowa, Black Hawk and Bremer. In northwest Iowa, Pocahontas. In 
  south central Iowa, Madison, Mahaska, Marion, and Warren. In 
  southwest Iowa, Adair and Cass. In west central Iowa, Audubon, 
  Calhoun, Carroll, Crawford, Greene, Guthrie, and Sac. 

* Through Tuesday afternoon

* Additional rainfall amounts of 1 to 3 inches are possible
  through Tuesday morning. 

* Significant ponding and flash flooding are possible through 
  Tuesday morning due to heavy rainfall. In addition, renewed 
  river flooding may result Tuesday through Thursday. Be aware 
  of night time flooding and water covered roads! 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flash Flood Watch means that conditions may develop that lead
to flash flooding. Flash flooding is a VERY DANGEROUS SITUATION.

You should monitor later forecasts and be prepared to take action
should Flash Flood Warnings be issued.

&&

$$

FAB
986 
WGUS63 KDMX 190840
FFADMX

URGENT - IMMEDIATE BROADCAST REQUESTED
Flood Watch
National Weather Service Des Moines IA
340 AM CDT Tue Jun 19 2018

...Heavy Rainfall Still Possible Through Early This Morning...

.Periods of thunderstorms will continue through sunrise. Heavy 
rainfall will be possible with these storms which may lead to 
flash flooding. Additional heavy rainfall will be possible tonight
and again Wednesday into Wednesday night. The heavy rainfall that
occurred overnight and that may occur early this morning may set 
the stage for additional flash flooding threats into the next two
days with additional rainfall anticipated.

IAZ023>028-037>039-049-050-061-062-074-075-190945-
/O.CAN.KDMX.FF.A.0003.000000T0000Z-180619T1800Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Hardin-Grundy-
Black Hawk-Marshall-Tama-Jasper-Poweshiek-Marion-Mahaska-
Including the cities of Pocahontas, Laurens, Rolfe, Fonda, 
Gilmore City, Humboldt, Eagle Grove, Clarion, Belmond, Hampton, 
Parkersburg, Clarksville, Shell Rock, Greene, Aplington, Allison,
Dumont, Waverly, Iowa Falls, Eldora, Ackley, Grundy Center, 
Reinbeck, Conrad, Dike, Wellsburg, Waterloo, Cedar Falls, 
Marshalltown, Tama, Toledo, Traer, Dysart, Gladbrook, Newton, 
Grinnell, Pella, Knoxville, and Oskaloosa
340 AM CDT Tue Jun 19 2018

...FLASH FLOOD WATCH IS CANCELLED...

The Flash Flood Watch for portions of central Iowa, north central
Iowa, northeast Iowa, northwest Iowa, and south central Iowa has
been cancelled. Some light showers and weak thunderstorms may
still move through the area through mid morning. However the
threat of flash flooding from heavy rainfall has ended, thus the
watch has been cancelled. 

$$

IAZ033>036-044>048-057>060-070>073-191300-
/O.EXT.KDMX.FF.A.0003.000000T0000Z-180619T1300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Sac-Calhoun-Webster-Hamilton-Crawford-Carroll-Greene-Boone-Story-
Audubon-Guthrie-Dallas-Polk-Cass-Adair-Madison-Warren-
Including the cities of Sac City, Lake View, Odebolt, Wall Lake, 
Schaller, Early, Rockwell City, Manson, Lake City, Pomeroy, 
Fort Dodge, Webster City, Denison, Carroll, Jefferson, Boone, 
Ames, Audubon, Exira, Guthrie Center, Panora, Bayard, Casey, 
Perry, Waukee, Adel, Des Moines, Atlantic, Greenfield, Stuart, 
Adair, Fontanelle, Winterset, Earlham, Indianola, Norwalk, 
and Carlisle
340 AM CDT Tue Jun 19 2018

...FLASH FLOOD WATCH NOW IN EFFECT UNTIL 8 AM CDT THIS MORNING...

The Flash Flood Watch is now in effect for

* Portions of central Iowa, south central Iowa, southwest Iowa, 
  and west central Iowa, including the following areas, in 
  central Iowa, Boone, Dallas, Hamilton, Polk, Story, and 
  Webster. In south central Iowa, Madison and Warren. In 
  southwest Iowa, Adair and Cass. In west central Iowa, Audubon, 
  Calhoun, Carroll, Crawford, Greene, Guthrie, and Sac. 

* Until 8 AM CDT this morning

* Additional rainfall amounts of 1 inch and locally up to 2 inches
  are possible through early this morning. 

* This may lead to significant ponding and a threat of flash
  flooding through early this morning due to heavy rainfall. In 
  addition, renewed river flooding may result Tuesday through 
  Thursday. Be aware of night time flooding and water covered 
  roads! 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flash Flood Watch means that conditions may develop that lead
to flash flooding. Flash flooding is a VERY DANGEROUS SITUATION.

You should monitor later forecasts and be prepared to take action
should Flash Flood Warnings be issued.

&&

$$

MJB
140 
WGUS63 KDMX 191017
FFADMX

Flood Watch
National Weather Service Des Moines IA
517 AM CDT Tue Jun 19 2018

...Heavy Rainfall Still Possible Through Early This Morning...

.Scattered showers and thunderstorms will continue through 
sunrise. Heavy rainfall will be possible with these storms which 
may lead to flash flooding. Additional heavy rainfall will be 
possible tonight and again Wednesday into Wednesday night. The 
heavy rainfall that occurred overnight and that may occur early 
this morning may set the stage for additional flash flooding 
threats into the next two days with additional rainfall 
anticipated.

IAZ033>036-044>048-057>060-191130-
/O.CAN.KDMX.FF.A.0003.000000T0000Z-180619T1300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Sac-Calhoun-Webster-Hamilton-Crawford-Carroll-Greene-Boone-Story-
Audubon-Guthrie-Dallas-Polk-
Including the cities of Sac City, Lake View, Odebolt, Wall Lake, 
Schaller, Early, Rockwell City, Manson, Lake City, Pomeroy, 
Fort Dodge, Webster City, Denison, Carroll, Jefferson, Boone, 
Ames, Audubon, Exira, Guthrie Center, Panora, Bayard, Casey, 
Perry, Waukee, Adel, and Des Moines
517 AM CDT Tue Jun 19 2018

...FLASH FLOOD WATCH IS CANCELLED...

The Flash Flood Watch for portions of central Iowa and west
central Iowa has been cancelled. Thunderstorm intensity and
coverage has diminished, therefore the threat of heavy rainfall
this morning has ended and the flash flood watch has been
cancelled. 

$$

IAZ070>073-191300-
/O.CON.KDMX.FF.A.0003.000000T0000Z-180619T1300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Cass-Adair-Madison-Warren-
Including the cities of Atlantic, Greenfield, Stuart, Adair, 
Fontanelle, Winterset, Earlham, Indianola, Norwalk, and Carlisle
517 AM CDT Tue Jun 19 2018

...FLASH FLOOD WATCH REMAINS IN EFFECT UNTIL 8 AM CDT THIS
MORNING...

The Flash Flood Watch continues for

* Portions of south central Iowa and southwest Iowa, including 
  the following areas, in south central Iowa, Madison and 
  Warren. In southwest Iowa, Adair and Cass. 

* Until 8 AM CDT this morning

* Additional rainfall amounts of 1 inch and locally up to 2 
  inches are possible through early this morning. 

* This may lead to significant ponding and a threat of flash 
  flooding through early this morning due to heavy rainfall. In 
  addition, renewed river flooding may result Tuesday through 
  Thursday. Be aware of night time flooding and water covered 
  roads! 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flash Flood Watch means that conditions may develop that lead
to flash flooding. Flash flooding is a VERY DANGEROUS SITUATION.

You should monitor later forecasts and be prepared to take action
should Flash Flood Warnings be issued.

&&

$$

MJB
594 
WGUS63 KDMX 191300
FFADMX

Flood Watch
National Weather Service Des Moines IA
800 AM CDT Tue Jun 19 2018

...FLASH FLOOD WATCH WILL BE ALLOWED TO EXPIRE...

.Expect scattered showers and storms to continue throughout the
morning hours. At this time, rainfall rates will be high enough to
not warrant flash flooding. However, ponding of water at typical,
flood- prone areas is possible. Please exercise caution if
traveling this morning. 

IAZ070>073-191400-
/O.EXP.KDMX.FF.A.0003.000000T0000Z-180619T1300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Cass-Adair-Madison-Warren-
Including the cities of Atlantic, Greenfield, Stuart, Adair, 
Fontanelle, Winterset, Earlham, Indianola, Norwalk, and Carlisle
800 AM CDT Tue Jun 19 2018

...FLASH FLOOD WATCH WILL EXPIRE AT 8 AM CDT THIS MORNING...

The Flash Flood Watch for portions of south central Iowa and
southwest Iowa will expire at 8 AM CDT this morning. Radar-
estimated rainfall reports of a widespread 2 to 4 inches were
noted in Cass County. Cass County Emergency Management said there
was ponding of water in typical, flood-prone locations, but no 
flash flooding to be reported. If you come across water of unknown 
depth, turn around, don't drown.

$$

Kotenberg

What forecasters said that day

The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this flash flood watch went out at Jun 18, 12:15 PM CDT, 3 hours 26 minutes earlier.

Area forecast discussion, Jun 18, 12:15 PM CDT, 3 hours 26 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
1215 PM CDT Mon Jun 18 2018

...Updated for 18z Aviation Discussion...

.SHORT TERM.../Today through Tonight/
Issued at 346 AM CDT Mon Jun 18 2018

Boundary has entered northern Iowa this morning with non severe
convection across the far north. This will continue to gradually
decrease in coverage and intensity through daybreak as low level
jet continues to veer with convergence decreasing. With the
boundary remaining in northern Iowa today, the southern half of
the state will once again be quite warm with highs into the low
90s with low 70 dewpoints. Heat advisory will remain in place and
in fact added Tama and Marshall counties back in as they will also
see index values over 100 once again. This will be the last day
of the more intense heat and the heat headlines as temperatures
will be cooler the rest of the week.

CAMs output suggest thunderstorms development increasing around 2-
3pm this afternoon along the highway 20 corridor near the boundary.
Deep layer shear is rather weak despite some decent CAPE across
the state and this will limit overall severe weather
organization. While a few severe storms with large hail seem
likely with initial development, the threat for a widespread
severe day seems minimal. Bigger concern will be shifting to a
heavy rainfall/flash flood threat. There will be ample moisture
with PWATs of around 2" or even slightly higher along with deep
warm cloudy layers in excess of 12kft by late afternoon into
tonight. Training of cells along the nearly stationary boundary
seems likely with efficient rainfall producing high rates. WPC has
highlighted the area with a slight outlook for later today into
tonight and with some of the basins from Pocahontas county down
toward Story and Jasper having been hammered last Thursday night,
there will be real concern for flash flooding. A flash flood watch
will likely be needed for some locations for late today/tonight
for this potential. The convection will shift slightly southward
overnight as the outflow eventually moves southward and have
trended POPs in that direction overnight.

.LONG TERM.../Tuesday through Sunday/
Issued at 346 AM CDT Mon Jun 18 2018

The active weather pattern persists through much of the week work
and then confidence is increasing with finally a dry period by
Friday night into Saturday. Models continue to be in decent
agreement with the wet, cool, and cloudy pattern throughout the
week and utilized a blend of the ECMWF/GFS.

Tuesday into Friday...thunderstorm activity looks to be ongoing or
redeveloping over central to northern Iowa during the morning
Tuesday as a shortwave cuts across the state. The GFS is certainly
a bit stronger with the forcing, but the NAM/ECMWF do suggest a
shortwave to move through at the same time frame b/t 12-18z
Tuesday. The shortwave looks to quickly move east during the
afternoon with some lingering showers/storms possible past 18z.
The main concern remained focused on the isolated heavy rain
threat in the morning as the severe weather threat looks minimal
with weak instability and shear available. Likely to see the
northeast sections of the CWA see a break in the precipitation
Tuesday night into Wednesday morning as the focus shifts south
with the frontal boundary stalling across southern Iowa.

By early Wednesday, a surface low pressure develops and slowly
tracks east along the Kansas and Nebraska border with the GFS
slightly deeper with the low by 12z Wednesday. This low remains
stalled and even looks to retrograde back northwest as a strong
surface high pressure (over the Great Lakes) blocks its eastward
movement until Friday when the high finally shifts east. This low
provides a long duration period of rain across Iowa beginning
Wednesday afternoon through early Friday. The highest pops and QPF
look to be across the west to south past 18z Wednesday into
Wednesday night before shifting northeast across the state
Thursday. Precipitable water values remain around 2 inches for
Wednesday into Thursday and warm layer cloud depths continue to be
around 13-14kft. Certainly likely to see some efficient rain
producers past 18z Wednesday to 00z Friday and the potential for
some high rainfall totals during this time frame is highly likely.

Friday night through Sunday...finally some low pops and even dry
weather is in store Friday night into Saturday as the stubborn low
shifts east into the Ohio Valley.  However, the GFS brings another
surface low and boundary to set up across the CWA from west to
east by Sunday morning suggesting additional heavy rain. The
ECMWF depicts more of an open wave is further south, so low
confidence with pops late in the extended period.

&&

.AVIATION.../For the 18Z TAFS through 18Z Tuesday afternoon/
Issued at 1215 PM CDT Mon Jun 18 2018

Surface front stretches from La Crosse, WI to near Mason City to
Sioux City at midday with primarily VFR cumulus south of this
boundary. North of the boundary, conditions are also VFR at
present, but there are FEW to SCT clouds at around FL025.
Thunderstorms are expected to develop along the boundary as it
meanders southward. Under these storms, MVFR or IFR conditions are
likely. With this front moving slowly, there could be prolonged
periods of restrictions at any given terminal. Low clouds in MVFR
or perhaps IFR category will spread in north of the front later
tonight. Additional storms are likely Tuesday with so addition of
prevailing/vicinity wording will be added in time.

&&

.HYDROLOGY...
Issued at 530 AM CDT Mon Jun 18 2018

This week continue to appear hydrologically very active with
several rounds of rainfall expected across the forecast area.
Given the areas of heavy rain over the last week and expected
rainfall, both flash flooding and river flooding may become
problematic during the upcoming week. WPC already has much of
the state highlighted for slight risk of flash flooding today
through Wednesday (Day 3). In addition, the 5-day and 7-day QPF
has widespread 3 to 6 inches of rainfall across the state by next
weekend. This would likely put some rivers into minor flood if not
possibly moderate by weeks end. Confidence continues to increase
as deterministic models remain consistent from run to run. As
mentioned in the short term discussion above, the initial concern
later today into tonight will be from flash flooding with the
inclusion of river flooding increasing as a concern as the week
continues with repeated rounds of rain.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
Heat Advisory until 7 PM CDT this evening for IAZ049-050-057>062-
070>075-081>086-092>097.

&&

SHORT TERM...Cogil
LONG TERM...Podrazik
AVIATION...Ansorge
HYDROLOGY...Cogil
Hazardous weather outlook, Jun 18, 4:47 AM CDT, 10 hours 54 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
447 AM CDT Mon Jun 18 2018

IAZ049-050-057>062-070>075-081>086-092>097-191000-
Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper-Poweshiek-Cass-
Adair-Madison-Warren-Marion-Mahaska-Adams-Union-Clarke-Lucas-
Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne-Appanoose-Davis-
447 AM CDT Mon Jun 18 2018

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...Today and tonight

A heat advisory is in effect for the area. Please refer to the
National Weather Service website at weather.gov/desmoines for
further details.

Thunderstorms are possible this evening with the main concern of
heavy rain at times. A few isolated strong to severe storms may
produce hail and damaging wind.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Periodic thunderstorms remain forecast Tuesday through early
Friday. Although the severe weather potential is low, a few
isolated strong to severe storms cannot be ruled out at times with
the threat of large hail and damaging wind. The main concern is
heavy rain this week as significant rainfall totals are possible
by the end of the week, leading to the potential for river
flooding as well as localized flash flooding.

.SPOTTER INFORMATION STATEMENT...

Spotters might be needed at times tonight through early Friday.

IAZ004>007-015>017-023>028-033>039-044>048-191000-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun-
Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene-
Boone-Story-
447 AM CDT Mon Jun 18 2018

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...Today and tonight

Thunderstorms are forecast to develop late this afternoon and
continue into tonight. Heavy rain is likely along with isolated
strong to severe storms. Hail and damaging winds look to be the
severe threat today. Localized flash flooding is possible as well
tonight.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Periodic thunderstorms remain forecast Tuesday through early
Friday. Although the severe weather potential is low, a few
isolated strong to severe storms cannot be ruled out at times with
the threat of large hail and damaging wind. The main concern is
heavy rain this week as significant rainfall totals are possible
by the end of the week, leading to the potential for river
flooding as well as localized flash flooding.

.SPOTTER INFORMATION STATEMENT...

Spotters might be needed at times beginning this afternoon and
continuing through early Friday.

Podrazik

In the hours before

Local storm report, Jun 18, 3:33 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
333 PM CDT MON JUN 18 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0305 PM     HAIL             CLARE                   42.59N 94.34W
06/18/2018  E1.25 INCH       WEBSTER            IA   PUBLIC

            SOCIAL MEDIA PHOTO.

&&

FOWLE

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 17, 7:21 PM CDTSpecial Weather StatementDMXWright24 min
Jun 17, 7:41 PM CDTSpecial Weather StatementDMXCerro Gordo49 min
Jun 17, 8:27 PM CDTRiver Flood WatchDMXEmmet14 hr
Jun 18, 2:21 PM CDTSevere Thunderstorm WarningDMXCalhoun, Humboldt, Pocahontas, Webster39 min
Jun 18, 2:55 PM CDTSevere Thunderstorm WarningDMXCalhoun, Humboldt, Pocahontas, Webster43 min
Jun 18, 3:57 PM CDTSevere Thunderstorm WarningDMXFranklin, Hamilton, Hardin, Wright48 min
Jun 18, 4:13 PM CDTSevere Thunderstorm WarningDMXFranklin, Wright34 min
Jun 18, 5:34 PM CDTSpecial Weather StatementDMXAudubon, Carroll, Guthrie56 min
Jun 18, 5:54 PM CDTSpecial Weather StatementDMXBoone66 min
Jun 18, 6:21 PM CDTSpecial Weather StatementDMXCalhoun, Sac39 min

Nearby

Flash Flood Watches in Iowa, 2018Every flash flood watch in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.